Wyoming, 2019

Hail in Wyoming, July 7, 2019

July 7, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved off the Laramie Range and produced quarter size hail near the Whitaker exit on Interstate 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved off the Laramie Range and produced quarter size hail near the Whitaker exit on Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 2:02 PM MST, 2 hours earlier.

Area forecast discussion, Jul 7, 2:02 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
302 PM MDT Sun Jul 7 2019

.SHORT TERM...(This evening through Monday night)
Issued at 255 PM MDT Sun Jul 7 2019

A few thunderstorms have begun over the high terrain this
afternoon as a weak shortwave approaches with more storms
expected to develop and move eastwards towards the NE Panhandle
later this evening. Marginal Risk area for severe thunderstorms
issued by SPC is placed along and east of the Laramie Range today.
Upwards of 2000 J/kg of CAPE is backing up against the Laramie
Range this afternoon, however 30 knots of 0-6 km shear will keep
the severe threat marginal at best. Strongest storms this
afternoon may be capable of severe hail and high LCLs could result
in strong wind gusts, especially with storms in the collapsing
stage. Storm motions won't be all that fast again around 15-20
knots. This could pose a flash flooding threat with any stalled
storms, training storms, or storms moving over saturated soils
from previous days heavy rainfall. High-res models move storms off
to the east of the CWA by midnight.

Thunderstorms will again be in the forecast for Monday afternoon
as another weak shortwave pushes across the CWA. High-res guidance
initiates convection once again over the high terrain in the
early afternoon. Thunderstorm coverage will remain scattered, but
should be more widespread than Sunday. Upper level flow will be
stronger, but low to mid level flow will remain weak still
resulting in sub-par shear. However, severe hazards are not out of
the question for Monday's storms. Most recent SPC Day 2 Outlook
now includes portions of the CWA in a Marginal Risk.

.LONG TERM...(Tuesday through Sunday)
Issued at 312 AM MDT Sun Jul 7 2019

For Tuesday, models show the main upper level trough across
Montana ejecting east into the northern plains. Expect winds to
increase ahead and behind a surface cold front, which will
result in some downslope and additional drying of the boundary
layer. Expect only some isolated thunder showers Tuesday afternoon
and evening, mainly east of the Laramie Range, with the best
chance well to the north, closer to the main upper level trough.
This should start a few days of drier weather with limited
thunderstorm coverage. The cold front will keep temperatures near
or slightly below average for this time of the year, but it will
still be pleasant. The only exception to this is west of the
Laramie Range, where westerly winds may gust as high as 30-35 mph
Tuesday afternoon.

Convection looks to become somewhat more isolated over the CWA as
an upper high builds over the CO/NM area Weds and holds in that
general area into the weekend. A bit more widespread late day
showers and storms Friday and Saturday as a couple stronger
impulses ride over the top of the high. Otherwise warm through the
period with temperatures a bit above seasonal averages for the
latter part of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1137 AM MDT Sun Jul 7 2019

Latest convective allowing models are suggesting a bit more
coverage Laramie east to the southern half of the Nebraska
Panhandle than was previously thought for this afternoon and
evening. With that in mind, we will add in some vicinity
thunderstorms to Laramie, Cheyenne, Scottsbluff Alliance and
Sidney, mainly for the 1400-2000 MDT timeframe Laramie, and
starting later as you go east into the Panhandle. Most of any
storms should clear out by 2200-2300 MDT in the eastern areas.
Storm coverages today should be more scattered than we saw
yesterday.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Sun Jul 7 2019

Fire weather concerns will remain low going into the start of the
week. Most areas have received decent amount of precipitation
over the past week and more isolated to scattered thunderstorms
are expected Sunday and Monday afternoon. Minimum relative
humidities will reach the teens midweek across Carbon County as a
drier pattern sets up with gusty winds out of the west. This drier
pattern will continue through week's end as an upper level ridge
builds in, but a few chances for precipitation may return over the
weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...TJT/RE
AVIATION...JG
FIRE WEATHER...MB
Hazardous weather outlook, Jul 7, 1:22 PM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
222 PM MDT Sun Jul 7 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
082030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
222 PM MDT Sun Jul 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to marginally severe thunderstorms will be possible this
afternoon and this evening. Frequent lightning, strong gusty
winds, and hail will be possible with these thunderstorms as they
move east across the plains. Flash flooding may also be a concern
with any slow moving storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered strong to severe thunderstorms again Monday afternoon
and evening. Low risk for severe thunderstorms beyond Monday.

.Spotter information statement...

Spotter activation may be needed later this afternoon and evening.

WYZ103>105-109>115-082030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
222 PM MDT Sun Jul 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong thunderstorms are possible this afternoon and this
evening. Small hail and gusty winds are possible with the stronger
storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered strong thunderstorms Monday afternoon and evening. Low
risk for severe thunderstorms beyond Monday.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jul 7, 11:09 AM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 PM MDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             2 ENE ROCK RIVER        41.74N 105.94W
07/06/2019  M1.25 INCH       ALBANY             WY   COCORAHS

            COCORAHS OBSERVER WY-AB-170. TIME ESTIMATED
            BASED ON RADAR.

&&

MB
Special weather statement, Jul 7, 12:54 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
154 PM MDT Sun Jul 7 2019

WYZ116>118-072045-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
154 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 25 miles east of Laramie, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Horse Creek.

This includes Interstate 25 in Wyoming between mile markers 31 and
43.

LAT...LON 4135 10513 4146 10525 4165 10492 4147 10473
TIME...MOT...LOC 1953Z 233DEG 5KT 4144 10512
Special weather statement, Jul 7, 2:38 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Sun Jul 7 2019

WYZ103-106-107-072245-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
338 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 445 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Iron Mountain, or 23 miles southwest of Wheatland,
moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bordeaux, Westview Circle and Slater.

This includes Interstate 25 in Wyoming between mile markers 61 and
73.

LAT...LON 4166 10530 4183 10545 4212 10510 4182 10481
TIME...MOT...LOC 2138Z 236DEG 18KT 4181 10527

Worley
Special weather statement, Jul 7, 2:43 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sun Jul 7 2019

WYZ106>108-115>118-072245-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
343 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY...
SOUTHWESTERN GOSHEN...NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES UNTIL 445 PM MDT...

At 343 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Chugwater to The Buttes.
Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Laramie, Chugwater, Tie City Campground, North Crow Campground,
Vedauwoo, Federal, University Of Wyoming War Memorial Stadium,
Whitaker, Horse Creek, Vedauwoo Campground and Yellow Pine
Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 28 and 53.
 Interstate 80 in Wyoming between mile markers 315 and 332.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4155 10451 4111 10541 4134 10561 4176 10480
TIME...MOT...LOC 2143Z 253DEG 20KT 4166 10474 4115 10557

Worley
Local storm report, Jul 7, 3:27 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SUN JUL 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 ESE HARRIS PARK       42.31N 105.25W
07/07/2019  M0.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

WMOKRY
Special weather statement, Jul 7, 4:01 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
501 PM MDT Sun Jul 7 2019

WYZ101-103-080000-
Converse County Lower Elevations WY-North Laramie Range WY-
501 PM MDT Sun Jul 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 600 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Creek, or 16 miles west of Douglas, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Deer Creek and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 149 and
162.

LAT...LON 4266 10563 4270 10586 4319 10577 4312 10541
TIME...MOT...LOC 2301Z 193DEG 26KT 4275 10573

Worley

The radar

The Cheyenne radar (KCYS), 34 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 7, 4:02 PM MST
Where
Laramie County, 15.68 mi E of Horse Creek
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.450, -104.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829306.